Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 149, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2011, 6:42 PM MDT for Billings County, Golden Valley County, Slope County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2011, 6:42 PM MDT (00:42 UTC)
- Expired
- Jul 19, 2011, 7:21 PM MDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Billings County, ND, Golden Valley County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 205 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5088 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
447
WUUS53 KBIS 200042
SVRBIS
NDC007-033-087-200145-
/O.NEW.KBIS.SV.W.0149.110720T0042Z-110720T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM MDT TUE JUL 19 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA...
SOUTHEASTERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA...
NORTH CENTRAL SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 745 PM MDT
* AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES EAST OF THREE V CROSSING...OR 31 MILES
NORTHWEST OF BOWMAN...AND MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL SLOPE...SOUTH CENTRAL BILLINGS AND SOUTHEASTERN GOLDEN
VALLEY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4680 10324 4674 10323 4646 10324 4643 10382
4667 10390
TIME...MOT...LOC 0041Z 257DEG 12KT 4659 10366
WIND...HAIL <50MPH 1.00IN
$$
VINING2 follow-up statements
313
WWUS53 KBIS 200106
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
806 PM CDT TUE JUL 19 2011
NDC033-200113-
/O.CAN.KBIS.SV.W.0149.000000T0000Z-110720T0145Z/
GOLDEN VALLEY ND-
706 PM MDT TUE JUL 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOLDEN VALLEY
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA FOR GOLDEN VALLEY COUNTY. THE WARNING REMAINS FOR BILLINGS AND
SLOPE COUNTIES.
LAT...LON 4656 10374 4680 10324 4674 10323 4646 10324
4643 10382
TIME...MOT...LOC 0103Z 257DEG 12KT 4661 10356
$$
NDC007-087-200145-
/O.CON.KBIS.SV.W.0149.000000T0000Z-110720T0145Z/
BILLINGS ND-SLOPE ND-
706 PM MDT TUE JUL 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL SLOPE
AND SOUTH CENTRAL BILLINGS COUNTIES UNTIL 745 PM MDT...
AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 11 MILES EAST OF THREE V CROSSING...OR 30 MILES
NORTH OF BOWMAN...OR 14 MILES NORTHWEST OF AMIDON...MOVING EAST AT
15 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
SLOPE AND SOUTH CENTRAL BILLINGS COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4656 10374 4680 10324 4674 10323 4646 10324
4643 10382
TIME...MOT...LOC 0103Z 257DEG 12KT 4661 10356
WIND...HAIL <50MPH 1.00IN
$$
VINING403
WWUS53 KBIS 200121
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT TUE JUL 19 2011
NDC007-087-200131-
/O.CAN.KBIS.SV.W.0149.000000T0000Z-110720T0145Z/
BILLINGS ND-SLOPE ND-
721 PM MDT TUE JUL 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SLOPE AND SOUTH
CENTRAL BILLINGS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4656 10374 4680 10324 4674 10323 4646 10324
4643 10382
TIME...MOT...LOC 0121Z 257DEG 12KT 4662 10347
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:33 PM MDT, 9 minutes earlier.
Area forecast discussion, Jul 19, 6:33 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 733 PM CDT TUE JUL 19 2011 .UPDATE...CLOUDS...CHANCE FOR THUNDERSTORMS. && .DISCUSSION...SINGLE SUPERCELL STORM PRODUCING VERY HEAVY RAIN AND SOME HAIL AT 725 PM CDT. THIS CELL MODIFYING THE ENVIRONMENT PUTTING OUT EXTENSIVE CLOUD COVER NORTH AND EAST OF SLOPE COUNTY. THIS WILL LIKELY LIMIT THE STORM POTENTIAL FOR THE NEXT DEW HOURS NORTH AND EAST DUE TO CLOUDS. RAISED CHC FOR THUNDERSTORMS AND COOLED EVENING TEMPERATURES SOUTHWEST. && .AVIATION...SCATTERED THUNDERSTORMS FORMING ACROSS SOUTHWEST NORTH DAKOTA NEAR A WARM FRONTAL BOUNDARY LIFTING NORTH. A COLD FRONT ACROSS CENTRAL MONTANA WILL PUSH THROUGH NORTH DAKOTA BY MORNING. THIS FRONT WILL GENERATE STRONG AND GUSTY NORTHWEST WINDS OF 25 TO 40 KTS AT KISN/KDIK AFTER 12Z...AND 20 TO 35KT WINDS KMOT AND KBIS AFTER 14Z. VFR EXPECTED AT TAF SITES...WITH MVFR POSSIBLE AFTER 06Z AT KBIS/KMOT PRIOR TO COLD FRONTAL PASSAGE. && .BIS WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY FOR NDZ001>005-009>013-017>023-025-033>037-041-042-044>048-050-051. WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ TO 8 PM CDT /7 PM MDT/ WEDNESDAY FOR NDZ001>003-009>011-017>021-031>035-040>046. HEAT ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR NDZ031-032-040-043. && SHORT TERM...WAA AVIATION...JJT
Hazardous weather outlook, Jul 19, 3:36 AM MDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 436 AM CDT TUE JUL 19 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 436 AM CDT TUE JUL 19 2011 /336 AM MDT TUE JUL 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY POSSIBLY DEVELOP OVER SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA THIS EARLY TUESDAY MORNING. STRONG TO SEVERE STORMS WILL BE POSSIBLE. THE MAIN THREATS WILL BE LARGE HAIL...STRONG WINDS...AND HEAVY RAIN. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES OF 105 TO 120 ARE EXPECTED. MUCH DRIER AIR WILL ARRIVE ON WEDNESDAY BEHIND A STRONG COLD FRONT ENDING THE CURRENT HEAT WAVE. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAINLY OVER WEST AND NORTH CENTRAL NORTH DAKOTA. A FEW STORMS MAY BECOME STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY WINDY CONDITIONS WILL DEVELOP WEDNESDAY MORNING AND AFTERNOON AS A STRONG COLD FRONT PUSHES FROM WEST TO EAST ACROSS WEST AND CENTRAL NORTH DAKOTA. STAY TUNED FOR UPDATES AND FOR POSSIBLE WIND HEADLINES. CHANCES FOR THUNDERSTORMS CONTINUE THROUGH SATURDAY. STRONG TO SEVERE STORMS WILL REMAIN A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND HEAVY RAIN REPORTS. NH
In the hours before
Local storm report, Jul 19, 5:45 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 15 ESE GOLVA 46.65N 103.69W
07/19/2011 M0.88 INCH GOLDEN VALLEY ND LAW ENFORCEMENT
LOTS OF NICKEL SIZE HAIL.
&&
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:57 PM MDT | Areal Flood Advisory | BIS | Billings, Golden Valley, Slope | 18 hr |
| Jul 20, 4:02 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 58 min |
| Jul 20, 4:43 AM MDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan, Ward | 62 min |
| Jul 20, 5:22 AM MDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce, Sheridan, Wells | 53 min |
| Jul 20, 5:34 AM MDT | Tornado Warning | BIS | Pierce | 26 min |
| Jul 20, 6:05 AM MDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 40 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.